Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS El Paso, TX

August 31, 2008Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 31, 2008, 10:35 AM MDT for Grant County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2008, 10:35 AM MDT (16:35 UTC)
Expired
Aug 31, 2008, 1:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 169 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:50 AM MDTFLASH FLOODSanta Clara, NM3 FEET OF WATER OVER TOP OF ROAD BY SANTA CLARA CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 4.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 311635
FFWEPZ
NMC017-311930-
/O.NEW.KEPZ.FF.W.0033.080831T1635Z-080831T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1035 AM MDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF SILVER CITY...

* UNTIL 130 PM MDT

* AT 1020 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINOS   
ALTOS...LAKE ROBERTS...GILA HOT SPRINGS AND SILVER CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING. FLOODING ALONG THE MAIN DRAINAGE 
THROUGH SILVER CITY IS LIKELY. 

DO NOT ATTEMPT TO CROSS ANY FLOODED ROADS OR STREETS.  IF WATER 
RISES IN YOUR AREA...MOVE TO HIGHER GROUND. 

LAT...LON 3322 10833 3321 10788 3318 10784 3313 10785
      3309 10782 3296 10785 3293 10775 3286 10777
      3277 10770 3262 10771 3260 10834

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:03 AM MDT, 7 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 3:03 AM MDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
303 AM MDT SUN AUG 31 2008

.SYNOPSIS...
SOUTHEAST WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS TODAY AND MONDAY WHILE A LOW PRESSURE
SYSTEM MOVES INTO THE REGION. AS A RESULT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL OCCUR THE REMAINDER OF THE LABOR
DAY WEEKEND. HIGH PRESSURE AND WESTERLY WINDS WILL BRING WARMER
DRIER WEATHER BY THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...
LARGER SCALE CIRCULATION PATTERN HAS EVOLVED AS EXPECTED. DEEP
UPPER TROUGH IS NOW MOVING SLOWLY ACROSS THE WEST COAST AND IS
PHASING WITH WEAKER TROUGH OVER BAJA. HIGH AMPLITUDE RIDGE ALSO
NOW EXTENDS THROUGH THE MISSISSIPPI VALLEY. FINALLY A BROAD AREA
OF LOW PRESSURE COVERS MUCH OF THE U.S. WEST OF THE DIVIDE AS THE
THERMAL HEAT LOW/TROUGH MERGES WITH BAROCLINIC LOW ENGENDERED BY
PACIFIC TROUGH. RESULTANT FLOW INCLUDES A DEEP SOUTH TO SOUTHEAST
WIND THROUGH THE CWA WITH MOISTURE FLUX FROM BOTH THE GULF OF
MEXICO AND GULF OF CALIFORNIA FURTHER ALOFT. PRECIPITABLE WATER
AMOUNTS ARE NEAR 1.5 INCHES THIS MORNING WITH LITTLE INHIBITION.
THUS AS UPPER SYSTEM APPROACHES EXPECT WIDESPREAD CONVECTION AGAIN
TODAY AND TONIGHT AS CAPES WILL BE AROUND 1000 J/KG.

ON MONDAY UPPER TROUGH PROGRESSES ACROSS THE ROCKY MOUNTAINS WITH
WINDS ALOFT DEVELOPING A MORE SOUTHWESTERLY DIRECTION.
CONSEQUENTLY DRIER AIR ALOFT WILL ALSO ADVECT INTO THE CWA THOUGH
LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN HIGHER LEVELS OF MOISTURE
BELOW 500 MB. THUS COMBINATION OF LIFT...INSTABILITY AND STRONGER
WINDS ALOFT WILL SUPPORT SCATTERED DEEP CONVECTION WITH ISOLATED
SEVERE WEATHER POSSIBLE.

WESTERLY FLOW BEHIND TROUGH WILL RESULT IN DRIER WEATHER TUESDAY
BUT STORM COVERAGE MAY INCREASE TUESDAY NIGHT AND WEDNESDAY AS A
BACK DOOR FRONT MOVES TO THE SOUTHWEST ACROSS THE REGION. FOR
REMAINDER OF THE WEEK CWA WILL BE LOCATED BETWEEN WEST COAST
RIDGE AND MEAN TROUGHING TO THE NORTH...RESULTING IN SUSTAINED
BROAD SUBSIDENCE AND DRY AIR ADVECTION ALOFT. THUS EXPECT WARMER
WEATHER WITH ONLY SLIGHT CHANCE OF RAIN IS OUTLOOKED FOR LATER
PERIODS.

&&

.AVIATION...
AN APPROACHING LOW PRESSURE SYSTEM ALOFT WILL COMBINE WITH A MOIST
SOUTHEAST WIND TO BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MONDAY AFTERNOON. THIS ACTIVITY WILL BRING
SCATTERED AREAS OF MVFR AND ISOLATED IFR CEILINGS AND VISIBILITIES.

&&

.FIRE WEATHER...
SOUTHEAST WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH MONDAY WHILE A LOW PRESSURE
SYSTEM ALOFT APPROACHES THE REGION. AS A RESULT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECASTED THROUGH MONDAY
AFTERNOON WITH WIDESPREAD MODERATE TO HEAVY RAINS KEEPING WILD
FORE DANGER AT LOW LEVELS. WARMER DRIER WEATHER IS EXPECTED
TUESDAY WITH A FEW SHOWERS AND THUNDERSTORMS OCCURRING WEDNESDAY
AS A WEAK COLD FRONT MOVES INTO THE AREA. HIGH PRESSURE WILL BRING
WARM MOSTLY DRY WEATHER AGAIN THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  65  90  67  92 /  70  50  30  20  10
SIERRA BLANCA TX        81  58  86  58  89 /  70  40  40  20  10
LAS CRUCES              81  65  89  65  92 /  70  50  30  20  10
ALAMOGORDO              80  63  85  62  89 /  60  50  30  20  10
CLOUDCROFT              63  46  66  44  71 /  70  50  40  30  20
TRUTH OR CONSEQUENCES   80  63  86  62  89 /  70  40  30  20  10
SILVER CITY             75  58  84  56  85 /  80  50  30  20  10
DEMING                  80  63  90  62  92 /  70  50  30  20  10
LORDSBURG               81  62  91  61  91 /  70  50  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Aug 30, 11:40 AM MDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT SAT AUG 30 2008

NMZ022>025-030>032-TXZ055-056-311745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RAIN SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL
OCCUR THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN MAY OCCUR
OVER SOME LOCATIONS...BUT NOT ALL AREAS. DRAINAGES AND ARROYOS MAY BE
RUNNING FULL IN A SOME AREAS. PONDING OF WATER POSSIBLE IN POORLY
DRAINED AREAS AND ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY OCCUR AGAIN
SUNDAY AND SUNDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN
CHANCES WILL DIMINISH TO ISOLATED TO SCATTERED ON MONDAY. DRIER
CONDITIONS WILL OCCUR TUESDAY THROUGH FRIDAY AS MOISTURE EXITS THE
REGION. RAIN AND THUNDERSTORM CHANCES WILL BE MAINLY ISOLATED IN
THE AFTERNOON AND EVENINGS WITH BEST CHANCE OF MEASURABLE RAINFALL
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:06 PM MDTAreal Flood AdvisoryEPZSierra114 min
Aug 30, 8:58 PM MDTFlash Flood WarningEPZSierra107 min
Aug 31, 11:22 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 31, 2:04 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.